Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Bismarck, ND

May 25, 2013Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2013, 6:32 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2013, 6:32 PM MDT (00:32 UTC)
Expired
May 25, 2013, 7:15 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:52 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:06 PM MDT, 26 minutes earlier.

Area forecast discussion, May 25, 6:06 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 705 PM CDT SAT MAY 25 2013

TORNADO WATCH 217 REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/
ACROSS SOUTHWESTERN ND. SEVERAL SEVERE THUNDERSTORM WARNINGS HAVE
BEEN ISSUED IN THE WATCH AREA...THOUGH NO TORNADO WARNINGS YET.
WITH REGARD TO THE UPDATE...MAINLY NUDGED CURRENT FORECAST TOWARD
OBSERVATIONS WITH NO CHANGES MADE TO POPS...WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO PUSH EASTWARD. MODELS HAVE HAD
DIFFICULTY KEYING IN ON CONVECTIVE AREAS...MISSING EARLY MORNING
CONVECTION IN WESTERN ND. SOME OF THOSE STORMS REACHED SEVERE
CRITERIA. IN ADDITION TO CURRENT SEVERE THREAT ACROSS THE
SOUTHWEST...GFS/NAM/ECMWF DO SHOW AGREEMENT WITH DISTURBANCE
AFFECTING NORTHWESTERN ND LATER THIS EVENING. RADAR...SATELLITE
IMAGERY AND LIGHTNING NETWORK SHOW CONVECTIVE DEVELOPMENT ACROSS
PORTIONS OF NE MONTANA...WHICH WILL NEED TO BE MONITORED FOR
POSSIBLE MOVEMENT INTO ND.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE THUNDERSTORM
ACTIVITY TONIGHT THROUGH SUNDAY. CURRENT CONVECTION CONTINUES OVER
WESTERN NORTH DAKOTA...NORTH OF A FRONTAL BOUNDARY IN A GOOD SHEAR
ENVIRONMENT AND INCREASING MID LEVEL LAPSE RATES. THIS CONVECTION
HAS BEEN STRONG TO AT TIMES MARGINALLY SEVERE THROUGH THE MORNING
AND INTO THE EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE MAINLY
WEST OF THE HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY
EVENING.

NEXT AREA OF CONCERN WILL BE SOUTHEAST MONTANA INTO THE WESTERN
DAKOTAS LATE THIS AFTERNOON AND TONIGHT. UPPER LEVEL IMPULSE LIFTING
ACROSS THE NORTHERN ROCKIES WILL ERODE CINH. THIS...COMBINED WITH
DAYTIME HEATING WILL BE ENOUGH TO FIRE A FEW STORMS OVER THE HIGH
PLAINS. WITH STRONG DEEP LAYER SHEAR AND A STEEP EML...SOME
THUNDERSTORMS LIKELY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT.
ALTHOUGH WITH A GOOD SHEAR PROFILE AND LARGE CAPE VALUES...SOME OF
THE STORMS COULD PRODUCE TORNADOES. THINK THAT OVER TIME THIS
EVENING...CONVECTION WILL TRANSITION FROM DISCRETE CELLS TO A AN
MCS.

ON SUNDAY...NOT A LOT WILL CHANGE AS QUASI-STATIONARY LOW WILL
REMAIN OVER THE MONDAK REGION WITH A SOUTHWEST UPPER LEVEL FLOW.
WILL ADD A MENTION OF SEVERE STORMS TO THE WEST SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE EXTENDED
PERIOD. THE UPPER LEVEL PATTERN WILL INITIALLY CONSIST OF A TROUGH
ALONG THE WEST COAST AND RIDGING OVER THE GREAT LAKES REGION
LEAVING THE NORTHERN PLAINS IN A SOUTHWEST FLOW. SPC CONTINUES TO
HIGHLIGHT A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWESTERN ND ON
MONDAY WITH THE GFS SHOWING 1000-2000 J/KG CAPE ACROSS MUCH OF THE
WESTERN HALF OF ND WITH A DEEPENING SURFACE LOW APPROACHING. BY
MIDWEEK GFS/ECMWF BRING THE TROUGH EASTWARD WHILE DEEPENING
IT...RESULTING IN A CONTINUED CHANCE OF PRECIPITATION ACROSS ND
THROUGH THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON) ISSUED
AT 705 PM CDT SAT MAY 25 2013

MOST THUNDERSTORM ACTIVITY CONTINUES ACROSS SOUTHWESTERN ND AT
THIS TIME. OVERNIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE AT MANY LOCATIONS...MAINLY WEST AND CENTRAL WITH CEILINGS
ALSO LOWERING OVERNIGHT. EXPECT ALL TAF SITES TO BE EITHER MVFR
OR IFR BY 05Z...AND FOR CONDITIONS TO WORSEN OVERNIGHT AND EARLY
MORNING TOMORROW DUE TO LOW CEILINGS AND POSSIBLE LOWER
VISBILITIES DUE TO FOG. THE ASOS AT KDIK WILL REMAIN OUT OF SERVICE
UNTIL TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...TWH
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, May 25, 2:44 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT SAT MAY 25 2013

NDZ031>034-040>045-262045-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
344 PM CDT SAT MAY 25 2013 /244 PM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT SATURDAY NIGHT.
PLEASE REFERENCE WWW.WEATHER.GOV/BIS FOR ADDITIONAL DETAILS.
LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR SEVERE
THUNDERSTORM WARNINGS OR TORNADO WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY WITH THE POSSIBILITY
OF SEVERE WEATHER ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ004-011-012-262045-
BOTTINEAU-WARD-MCHENRY-
344 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. FOG IS LIKELY TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ001>003-005-009-010-013-017>023-025-035>037-046>048-050-051-
262045-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
344 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA. SOME STORMS
COULD BE STRONG TO SEVERE. FOG IS LIKELY ACROSS MUCH OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

JNS

In the hours before

Local storm report, May 25, 3:49 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             HETTINGER               46.00N 102.64W
05/25/2013  M1.25 INCH       ADAMS              ND   TRAINED SPOTTER

            HAIL BEGAN AT 335 PM MDT AND STILL ONGOING.

&&

KROLAK
Special weather statement, May 25, 4:05 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SAT MAY 25 2013

NDZ018>021-034-035-042-252300-
BURLEIGH-DUNN-GRANT-MCLEAN-MERCER-MORTON-OLIVER-
505 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MORTON...MERCER AND OLIVER COUNTIES IN
SOUTH CENTRAL NORTH DAKOTA...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...LOCALLY GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND
HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

  SWEET BRIAR LAKE...   BEULAH...             CROWN BUTTE LAKE...
  HANNOVER...           MANDAN...             HAZEN...
  CENTER...             LINCOLN...            BISMARCK...
  DOUBLE DITCH INDIAN VILLAGE...              PRICE...
  FORT CLARK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Local storm report, May 25, 4:11 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 S BUCYRUS             46.01N 102.79W
05/25/2013  M1.00 INCH       ADAMS              ND   PUBLIC

            HAIL BEGAN AT 339 PM MDT AND ENDED AT 439 PM MDT. OVER
            1 INCH OF RAIN FELL DURING THE SAME TIME FRAME.

&&

KROLAK
Local storm report, May 25, 5:03 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     6 E ELGIN               46.40N 101.72W
05/25/2013  E70 MPH          GRANT              ND   LAW ENFORCEMENT

0600 PM     HAIL             6 E ELGIN               46.40N 101.72W
05/25/2013  E0.75 INCH       GRANT              ND   LAW ENFORCEMENT

&&

NHEINERT
Special weather statement, May 25, 6:13 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT SAT MAY 25 2013

NDZ034-035-042-045-260115-
BURLEIGH-GRANT-MORTON-SIOUX-
713 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
BISMARCK TO 49 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SHIELDS...            PORCUPINE...          CROWN BUTTE LAKE...
  BREIEN...             ST. ANTHONY...        MANDAN...
  SOLEN...              BISMARCK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Local storm report, May 25, 6:20 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 S REEDER              46.03N 102.94W
05/25/2013  E2.75 INCH       ADAMS              ND   PUBLIC

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:45 PM MDTSevere Thunderstorm WarningBISMorton30 min
May 25, 6:58 PM MDTAreal Flood AdvisoryBISAdams, Sioux6 hr
May 25, 7:03 PM MDTSevere Thunderstorm WarningBISGrant, Sioux42 min
May 25, 7:09 PM MDTSevere Thunderstorm WarningBISGrant, Sioux51 min
May 25, 7:15 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton30 min
May 25, 8:16 PM MDTFlash Flood WarningBISSioux6 hr
May 25, 8:33 PM MDTSevere Thunderstorm WarningBISSioux57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.